Winter Weather, Boyd
- When
- February 1, 12:01 AM EST to 8:00 AM EST
- Where
- Boyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
An arctic cold front swept through during the early morning hours on the 1st. The on and off snow showers, that fell during Jan 31st, became a steadier snow after 0000E.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An arctic cold front swept through during the early morning hours on the 1st. The on and off snow showers, that fell during Jan 31st, became a steadier snow after 0000E. The snow diminished to snow showers by dawn. Snow accumulations of 2 to 4 inches were common in northeast Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 31, 6:40 PM EST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EST THU JAN 31 2013
.SYNOPSIS...
CLIPPER TONIGHT PRODUCES SNOW. HIGH PRESSURE BRIEFLY FRIDAY NIGHT.
ANOTHER SYSTEM WITH MORE AVAILABLE MOISTURE FOR SATURDAY AND
SATURDAY NIGHT. DRIER AIR AGAIN LATE SUNDAY INTO MONDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
630 PM UPDATE...NO SIGNIFICANT CHANGES MADE.
PREVIOUS DISCUSSION...MODELS ARE FAIRLY CONSISTENT ON SNOWFALL
AMOUNTS FOR TONIGHT. GENERAL MODEL AVERAGE WOULD PRODUCE ABOUT HALF
AN INCH IN MY FAR NORTHWESTERN COUNTIES...WITH 2 TO 3 INCHES IN THE
MOUNTAINS. THIS MEANS THAT THE SNOW ADVISORY NEEDS TO BE EXPANDED
DOWN THE REST OF THE MOUNTAINS AND IN THE SOUTHERN COAL FIELD
COUNTIES NEXT TO THE MOUNTAINS.
USED A NONDIURNAL TEMPERATURE TRACE DUE TO WARM ADVECTION IN ADVANCE
OF THE CLIPPER.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
WITH ALL THE RUNOFF IN OUR RIVERS...NICE TO BE BACK IN THE WINTER
PATTERN.
AS WE DID YESTERDAY...FOR TODAY/THURSDAY...WILL HAVE HIGHER POPS
FRIDAY MORNING IN THE LINGERING FLUFFY SNOW SHOWERS. ONE DIFFERENCE
THOUGH FOR FRIDAY...DEW POINTS WILL BE CRASHING INTO THE SINGLE
DIGITS AND THE COLDER AIR POURS IN. WILL DO A NONDIURNAL
TEMPERATURE TRACE WITH TEMPERATURES BOTTOMING OUT AROUND 15Z IN THE
LOWLANDS...AND MAYBE LEAK UP A FEW DEGS 18Z TO 20Z.
A TRANQUIL FRIDAY NIGHT...BUT CERTAINLY A CHALLENGING TEMPERATURE
FORECAST. THINKING A BIT COLDER THAN GFS MOS WITH CLOUDS BREAKING.
WAS SLOWER BRINGING BACK THE SYNOPTIC SNOW DURING SATURDAY MORNING.
THIS SYSTEM MAY STRETCH OUT FROM SATURDAY MORNING INTO SUNDAY
MORNING. CONSIDERING THAT DURATION... COULD NOT COMPLETELY RULE OUT
WATCH/WARNING MODE.
AGAIN...WILL GO BACK TO LINGERING SNOW SHOWERS SUNDAY...AND
AGAIN...SLOWER THAN GUIDANCE DECREASING POPS...IN THE WANING SNOW
SHOWERS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE BIGGEST CHALLENGE OF THE LONG TERM IS SORTING OUT THE NUMBER OF
AND TIMING OF THE CLIPPER SYSTEMS TO IMPACT THE AREA. STILL KEEPING
WITH THE TREND OF SEASONABLY COLD FOR THE AREA WITH BRIEF
MODIFICATIONS TOWARDS NORMAL TEMPERATURES...BUT THE DOMINATING
HUDSON BAY VORTEX AND REINFORCING COLD FRONTS WILL KEEP IT WINTER
LIKE. LONG TERM BEGINS WITH THE BACK HALF OF THE SATURDAY
SYSTEM...AND EXPECT ANOTHER MONDAY AND MONDAY NIGHT...AND THEN
POSSIBLY ONE ON WEDNESDAY. MAY NEED TO TREND TEMPERATURES DOWN FOR
THE BEGINNING OF NEXT WEEK IN COMING FORECASTS WITH THE PATTERN
CLIPPER DOMINANT. FOR NOW...THE FORECAST TRANSITIONS FROM RAIN TO
SNOW WITH THE DIURNAL TREND FOR MONDAY INTO TUESDAY. COULD SEE THIS
SHIFTING TOWARDS A COLDER OVERALL REGIME AND MORE SNOW THAN RAIN.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
JUST A FEW LINGERING SNOW SHOWERS THIS EVENING...ONLY CAUSING
LOWERED VIS/CIG AT KEKN. WILL LINGER THAN ANOTHER COUPLE HOURS...BUT
IN GENERAL EXPECT THE SHOWERS TO DIMINISH THIS EVENING. SNOW WILL
INCREASE AGAIN FROM WEST TO EAST TONIGHT AS A CLIPPER SYSTEM PASSES.
THIS WILL LEAD TO ANOTHER ROUND OF MVFR AND IFR CONDITIONS OVERNIGHT
INTO FRIDAY...TAPERING OFF FROM WEST TO EAST THROUGH THE DAY. ALSO
EXPECTING WINDS TO PICK BACK UP WITH THIS SYSTEM WITH GUSTS OF 20-25
KTS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF SNOW RESTRICTIONS TONIGHT AND
TOMORROW COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EST 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H L L L L L L M M
HTS CONSISTENCY H H H H H H L L L L M M
BKW CONSISTENCY H H H H L L L L L L M M
EKN CONSISTENCY L L L L L L L L L L M M
PKB CONSISTENCY L L L L L L L L M M M M
CKB CONSISTENCY L L L L L L L L L L M M
AFTER 00Z SATURDAY...
IFR CONDITIONS POSSIBLE SATURDAY THROUGH SUNDAY MORNING DUE TO SNOW
SHOWERS.
&&
.HYDROLOGY...
OUTFLOW FROM THE GREAT KANAWHA RIVER BASIN GENERATING CONCERNS HERE
FOR POINT PLEASANT RIVER FORECAST POINT. THERE IS A CHANCE THAT
RIVER FORECAST POINT MAY GO ABOVE FLOOD STAGE...WITH MINOR
FLOODING. WITH NO SMALL STREAM/CREEK WATCHES OUT TO CONFUSE
FOLKS...DECIDED TO POST A RIVER FLOOD WATCH FOR THAT POINT PLEASANT
REACH OF THE RIVER. OF COURSE...AS ALWAYS...SEE OUR HYDROGRAPHS FOR
TIMING AND OBSERVED/FORECAST STAGES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING FOR
WVZ007.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
FRIDAY FOR WVZ036>040-046-047.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
FRIDAY FOR WVZ015-024>026-033>035.
OH...FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING FOR
OHZ086.
KY...NONE.
VA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
FRIDAY FOR VAZ003-004.
&&
SYNOPSIS...KTB/RPY/26
NEAR TERM...RPY/MZ
SHORT TERM...KTB
LONG TERM...26
AVIATION...MZ
HYDROLOGY...KTBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1158 PM EST THU JAN 31 2013 KYZ101>103-105-OHZ066-067-075-076-083>085-087-WVZ005-006-008>011-013- 014-017-019-020-020500- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-LAWRENCE OH-WAYNE-CABELL-JACKSON WV-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-WIRT-RITCHIE-DODDRIDGE- 1158 PM EST THU JAN 31 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...OVERNIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ036>040-046-047-020500- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1158 PM EST THU JAN 31 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...OVERNIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ015-016-018-024>035-020500- DICKENSON-BUCHANAN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- 1158 PM EST THU JAN 31 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...OVERNIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ086-WVZ007-020500- GALLIA-MASON- 1158 PM EST THU JAN 31 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY... ...FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WESTERN WEST VIRGINIA. .DAY ONE...OVERNIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
628 PM EST THU JAN 31 2013
OHZ076-010315-
WASHINGTON OH-
628 PM EST THU JAN 31 2013
...DUCK CREEK AND LITTLE MUSKINGUM RUNNING HIGH IN EASTERN
WASHINGTON COUNTY...
DUCK CREEK AND LITTLE MUSKINGUM RIVER ARE STILL RUNNING HIGH. BOTH
HAVE CRESTED AND WILL CONTINUE TO FALL THE REST THIS EVENING.
STILL...LINGERING WATER PROBLEMS ARE POSSIBLE IN THE USUAL LOW SPOTS
AND POOR DRAINAGE AREAS. THIS WILL LESSEN THROUGH THE NIGHT AS THE
RIVERS AND STREAMS CONTINUE TO FALL.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3960 8134 3961 8127 3958 8125 3958 8112
3956 8105 3952 8106 3947 8111 3944 8118
3940 8121 3934 8139 3940 8141 3941 8146
3959 8165 3959 8149 3964 8148 3965 8146
16SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
633 PM EST THU JAN 31 2013
WVZ032-039-040-047-010315-
BARBOUR WV-RANDOLPH WV-TAYLOR WV-UPSHUR WV-
633 PM EST THU JAN 31 2013
...STREAMS AND RIVERS CONTINUE TO RUN HIGH IN
BARBOUR...RANDOLPH...TAYLOR AND UPSHUR COUNTIES...
RUNOFF FROM THE RAIN ON WEDNESDAY WILL SLOWLY CONTINUE TO FLOW INTO
THE SMALL STREAMS AND CREEKS. THIS RUNOFF WILL SLOW TO A CRAWL AS
THE COLD TEMPERATURES CONTINUE TO OVERSPREAD THE AREA. IN
GENERAL...STREAMS AND CREEKS HAVE CRESTED AND LEVELS ARE NOW
FALLING. ANY LINGERING WATER PROBLEMS WILL CONTINUE TO LESSEN AS THE
STREAMS RECEDE TONIGHT.
THE TYGART VALLEY...MIDDLE FORK AND BUCKHANNON RIVERS ARE ALL
RUNNING HIGH. THE TYGART VALLEY HAS ALREADY CRESTED AT DAILEY AND IS
CURRENTLY CRESTING AT BELINGTON. PHILIPPI HAS CRESTED AS THE
WATER FROM THE MIDDLE FORK HAS PASSED. THE WATER UPSTREAM ON THE
TYGART AND BUCKHANNON WILL FLOW DOWN AND CAUSE A BRIEF RISE AT
PHILIPPI BEFORE CRESTING AGAIN BELOW FLOOD STAGE THIS EVENING. THE
BUCKHANNON RIVER AT BUCKHANNON HAS CRESTED AND WILL CONTINUE TO FALL
THE REST OF THIS EVENING.
ANY WATER PROBLEMS WILL CONTINUE TO LESSEN AS THE STREAMS...CREEKS
AND RIVERS RECEDE.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3860 8009 3878 8037 3907 8029 3910 8027
3912 8023 3917 8023 3924 8016 3927 8020
3934 8017 3935 7991 3931 7989 3922 7980
3913 7983 3909 7978 3904 7977 3901 7964
3893 7958
16SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 648 PM EST THU JAN 31 2013 KYZ103-OHZ087-WVZ005-006-010800- BOYD-LAWRENCE OH-WAYNE-CABELL- INCLUDING THE CITIES OF...ASHLAND...IRONTON...SOUTH POINT... KENOVA...CEREDO...WAYNE...HUNTINGTON 648 PM EST THU JAN 31 2013 THE OHIO RIVER WILL RISE STEADILY HIGHER INTO FRIDAY IN THE TRI STATE. THIS INCLUDES THE REACH OF THE RIVER AROUND SUCH COMMUNITIES AS PROCTORVILLE...CHESAPEAKE... HUNTINGTON...CEREDO...CATLETTSBURG...ASHLAND...AND IRONTON. A CREST IS NOT EXPECTED UNTIL SATURDAY. THAT CREST IS FORECAST TO REMAIN BELOW FLOOD STAGE IN THIS VICINITY. HOWEVER...MINOR WATER PROBLEMS ARE STILL LIKELY. THE LOWEST MOST VULNERABLE SPOTS CAN STILL BE FLOODED. ALSO...BACKWATER...UP SOME OF THE FEEDER STREAMS...CAN CAUSE PROBLEMS THAT ARE NOT IMMEDIATELY ALONG THE RIVER. STAY AWAY FROM ANY STEEP RIVER BANKS...THEY COULD BE UNSTABLE. CURRENTS WILL BE MUCH FASTER THAN NORMAL. ALSO...WITH COLDER TEMPERATURES UPCOMING...RIVER BANKS COULD BECOME ICY. THOSE WITH INTERESTS ALONG THE OHIO RIVER...SHOULD INCREASE THEIR AWARENESS...MONITOR LEVELS AND FORECASTS MORE OFTEN. KTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
930 PM EST THU JAN 31 2013
KYZ105-119-120-WVZ005-024-010700-
LAWRENCE KY-MARTIN KY-PIKE KY-MINGO WV-WAYNE WV-
930 PM EST THU JAN 31 2013
...RUNOFF FROM PREVIOUS RAIN CONTINUES TO AFFECT EAST CENTRAL
LAWRENCE...EASTERN MARTIN...EASTERN PIKE...MINGO AND SOUTHWESTERN
WAYNE...
RUNOFF FROM PREVIOUS RAIN WILL CONTINUE TO FLOW DOWN THE TUG FORK
RIVER AND THROUGH ITS TRIBUTARIES. THIS RUNOFF HAS CAUSED THE TUG
RIVER AND SMALL STREAMS THAT FLOW INTO THE TUG FORK RIVER TO RISE
AND BACKUP. THIS WILL CAUSE MINOR WATER PROBLEMS IN USUAL LOW SPOTS
AND POOR DRAINAGE AREAS.
THE TUG FORK RIVER AT WILLIAMSON CRESTED THIS AFTERNOON AND IS NOW
RECEDING...SO AREAS WHERE WATER HAS BACKED UP SHOULD GRADUALLY LOWER
THROUGH THE NIGHT.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3806 8277 3813 8254 3766 8210 3761 8217
3762 8221 3765 8223 3767 8230 3775 8233
3781 8241 3790 8244 3790 8248 3795 8252
3795 8256 3790 8260
16The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422033, 422034, 422035, 422036.